Download the PDF Here
Hi Stan, Sept. 2013
As for the PML case on Gilenya: Here is Part 1 for my column on MSnewsChannel.com
There are over 60,000 MS patients on Gilenya world wide. There have been other cases of PML in patients started on Gilenya, but in all cases until this one it was in patients that had just stopped Tysabri, and the PML was felt to be due to the Tysabri, not the Gilenya.
This case is different in that the patient was never on Tysabri. But the patient was exposed to high dose steroids repeatedly and, briefly, to azathioprine, both known causes of PML. Also, the clinical characteristics of the disease in this patient is quite unusual in MS.
So, the bottom line is that we must wait for more information on this case and continue to monitor safety reports world wide on Gilenya along with all the other new meds.
I do not think patients should be stopping Gilenya to start other therapies because, of the newer more highly effective therapies, there are none that are clearly safer than Gilenya at this time. This may change in the future, but even if this case of PML is directly due to the use of Gilenya, we need to consider how best to approach the issue and this will take a few more months as the MS neurologists around the world discuss this case.
Next month, we have a large international meeting on MS in Copenhagen. I would suggest patients on Gilenya wait for that meeting to end before consulting their doctors about changing their MS therapy.
I will start writing Part 2 for my column 'The PML case on Gilenya" for your MSnewsChannel.com after my international meeting on MS in Copenhagen next month.
Thanks for everything. Feel free to call any time.
Timothy Vollmer, MD
Co-Director, Rocky Mountain MS Center at Anschutz
Medical Director, Rocky Mountain MS Center
Director, Neurology Clinical Research
Professor, Department of Neurology
University of Colorado